Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 20, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 20, 2021, 4:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:21 PM MST (23:21 UTC)
Expired
Jul 20, 2021, 5:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS85 KPSR 202321
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Tue Jul 20 2021
 
AZZ534-538-210000-
Aguila Valley AZ-Tonopah Desert AZ-
421 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 PM
MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Wickenburg, moving northwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes US Highway 60 between mile markers 91 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 11279 3382 11283 3370 11301 3400 11309
      3400 11283
TIME...MOT...LOC 2320Z 149DEG 10KT 3387 11293 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:11 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
211 PM MST Tue Jul 20 2021

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
at least isolated to scattered showers and thunderstorms across much
of Arizona with a tendency to mostly favor the higher terrain of
eastern Arizona, especially for the first half of the week. Near
normal temperatures are favored through midweek, followed by
below normal by late in the week. More scattered to possibly
widespread storms are expected for the second half of the week and
into the weekend as a more organized weather system is expected to
affect the region. Storms will be capable of producing both
locally heavy rain, strong winds, and blowing dust.

&&

.DISCUSSION...
Showers and thunderstorms scooted across the Phoenix metro and
southwest AZ/southeast CA this morning, dropping 0.10 to 0.25" of rain
over a few fortunate spots, in response to a passing inverted trough
and nearly 1500 j/kg of CAPE. Often, morning convection will spoil
storm chances for the afternoon and the morning HREF showed a relatively
quiet day for our forecast area. However, latest radar trends indicate
that may not be the case with multiple thunderstorms now developing
southwest, east, and north of the Phoenix metro. Storms forming
over the higher terrain is not surprising but does cause some pause
as to whether or not we can get more storms into the lower desert
today than previously thought. The latest aircraft soundings show
less inhibition with a weaker midlevel cap and much more instability
than guidance suggested...but those soundings may not be adequately
sampling the storm environment either. Lower desert storm chances
for this afternoon are ~10-25%.

Overall, water vapor analysis shows a ridge of high pressure centered
over the Colorado Rockies with a fairly moist air mass stretching
from tropical Mexico through the Intermountain West. The H5 ridge
center will continue to weaken while settling close to the Four
Corners region over the next day or two, providing stronger
southeasterly flow through southern Arizona. This position will keep
the monsoon in gear with chances for thunderstorms seemingly every
day. PV anomalies associated with a modest midlevel jet streak
over western TX and New Mexico are expected to move through the
region later this week, potentially increasing chances for
thunderstorms perhaps as early as Wednesday evening, but more
likely Thursday and/or Friday.

Aside from the aforementioned 1500 j/kg CAPE, the 12z KPSR sounding
also showed a whopping 2.13" in precipitable water, exceeding the
daily maximum for date according to SPC Sounding Climatology. Daytime
mixing should lower PWs somewhat, but not by all that much, as the
latest aircraft soundings out of Sky Harbor also measured 1.98"
PW. These moisture levels are much more typical of a late August
tropical airmass rather than July 20th. This ultimately means that
any thunderstorms that do develop will have the potential for
producing heavy rain that could cause flash flooding. To illustrate,
a thunderstorm that developed rapidly over the Bradshaw Mountains
around noon dumped nearly 3.00" of rain over one gauge within one
hour, and exceeded rainfall rates of 1.00"/hr over a few other rain
gauges! That does not mean every storm will dump that much rain but
it does not take nearly that much rain to cause flooding in our arid
environment. The threat for flash flooding is anticipated to increase
daily through the end of this week as storm chances and coverage are
also forecast to increase.

Temperatures through Wednesday are expected to be near seasonal
norms to slightly above normal across western deserts before
dropping several degrees as the storm chances increase and the
upper low moves into the area late week. Latest NBM has Wednesday
as the warmest day and Friday and Saturday as the coolest. NBM is
even supporting a 30% chance for sub-90 degree highs Friday and
Saturday in Phoenix. Temperatures should warm back up during early
next week as the pattern continues to shift with ensemble
guidance supporting a transition to increased south to southwest
flow and a gradual drying trend.

&&

.AVIATION...Updated at 1749Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Appears
to be a rather quiet day aviation-wise across the Phx area. Current
light/variable winds to become solidly westerly by around noon with
these westerly winds continuing into the evening hours. A more
diurnal shift to easterly late this evening/shortly after midnight
is now anticipated as latest high-res model output is now keeping
convective activity/outflows well outside of the Phx area. As far as
Wednesday is concerned, expecting easterly winds to persist into the
afternoon hours with a typical diurnal switch to westerly during the
mid/late afternoon hours. Prospects for convective activity
impacting the terminals look fairly good for Wed evening (30-40%)
with an even better chance for easterly outflows (60-70%) with a 1st-
guess timing of a wind switch to easterly being during the 02-04Z
time period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Current shower activity in the vicinity of both airfields is
expected to diminish/move off to the west/north by 19Z. Winds will
generally retain a southerly component at both KIPL and KBLH through
Wednesday morning. Otherwise, convection is generally not expected
this afternoon, except for the possibility of an isolated shower or
thunderstorm near KBLH this afternoon or evening. A brief gust to 30
kt along with a brief reduction in cloud bases to 8k ft is possible
in any storms that develop.

&&

.FIRE WEATHER...
Friday through Tuesday:
No major changes to the forecast...Lower than normal afternoon
temperatures and ample monsoonal moisture will persist. Storm
activity is anticipated to spread as far west as southeast
California with most storms having good potential for wetting rain
(0.10" or more). The best potential for more widespread storm
activity will likely be Thursday through Friday and into Saturday
as an upper level disturbance moves through the region. Threats
from storms will continue to involve locally heavy rainfall and
flash flooding along with strong outflow winds and localized
downbursts within storms. Significant flooding may be experienced
on previously burned areas of Gila County, particularly during the
second half of the week. Min RH levels are expected to be in the
25-40% range across south-central Arizona (30-50% higher terrain
of south- central AZ) and 20-30% across southeast California and
southwest Arizona. Max RH levels, outside of storms, will be
45-70% most places (60-90% higher terrain of south-central AZ).
Apart from thunderstorms, winds will favor familiar diurnal
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AD/Benedict
AVIATION...Percha/Hirsch
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Jul 20, 3:05 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
305 PM MST Tue Jul 20 2021

AZZ533-534-538-202245-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
305 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 345 PM MST...

At 304 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Gladden, or 20 miles northwest of Tonopah. This
storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 81 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3373 11306 3364 11314 3366 11327 3371 11335
      3377 11338 3372 11324 3380 11317 3394 11325
      3396 11315
TIME...MOT...LOC 2204Z 135DEG 2KT 3374 11315

JS
Special weather statement, Jul 20, 3:08 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
308 PM MST Tue Jul 20 2021

AZZ534-202300-
Aguila Valley AZ-
308 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 400 PM
MST...

At 307 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Wickenburg. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes US Highway 60 between mile markers 86 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3387 11285 3373 11306 3400 11317 3400 11283
TIME...MOT...LOC 2207Z 135DEG 2KT 3390 11295

JS
Special weather statement, Jul 20, 3:20 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
320 PM MST Tue Jul 20 2021

AZZ531-533-202300-
Kofa AZ-Central La Paz AZ-
320 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND
NORTHEASTERN YUMA COUNTIES UNTIL 400 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles east of Kofa Wildlife Refuge, or 44 miles west of Tonopah,
moving northwest at 5 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and northeastern Yuma Counties.
This includes AZ Interstate 10 between mile markers 52 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 11342 3344 11355 3335 11368 3343 11386
      3368 11359 3359 11344
TIME...MOT...LOC 2220Z 138DEG 5KT 3340 11370

JS
Special weather statement, Jul 20, 3:36 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST Tue Jul 20 2021

AZZ539-559-202315-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
336 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 336 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Big Horn, or 19 miles southeast of Gila Bend, moving
northwest at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.   Blowing dust and reduced visibilities down to 2 to 3
miles will also be possible.

Locations impacted include...
Gila Bend, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 115 and 145.
AZ Route 85 between mile markers 1 and 2, and between mile markers
119 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3275 11222 3259 11230 3285 11270 3296 11277
      3294 11260 3286 11225
TIME...MOT...LOC 2236Z 126DEG 13KT 3276 11243

JS
Special weather statement, Jul 20, 3:47 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
347 PM MST Tue Jul 20 2021

AZZ534-538-202330-
Aguila Valley AZ-Tonopah Desert AZ-
347 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Gladden, or 22 miles northwest of Tonopah. This
storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 76 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3370 11301 3366 11324 3380 11332 3393 11332
      3401 11318 3400 11305 3400 11304
TIME...MOT...LOC 2247Z 264DEG 3KT 3376 11317

JS
Special weather statement, Jul 20, 4:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Tue Jul 20 2021

AZZ534-538-210000-
Aguila Valley AZ-Tonopah Desert AZ-
421 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 PM
MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Wickenburg, moving northwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes US Highway 60 between mile markers 91 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 11279 3382 11283 3370 11301 3400 11309
      3400 11283
TIME...MOT...LOC 2320Z 149DEG 10KT 3387 11293

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 19, 6:52 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz2 hr
Jul 20, 1:33 PM MSTSpecial Weather StatementPSR42 min
Jul 20, 1:41 PM MSTSpecial Weather StatementPSR49 min
Jul 20, 2:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 2:17 PM MSTSpecial Weather StatementPSR43 min
Jul 20, 2:28 PM MSTSpecial Weather StatementPSR32 min
Jul 20, 2:37 PM MSTSpecial Weather StatementPSR53 min
Jul 20, 2:43 PM MSTSpecial Weather StatementPSR47 min
Jul 20, 2:57 PM MSTSpecial Weather StatementPSR48 min
Jul 20, 3:05 PM MSTSpecial Weather StatementPSR40 min
Jul 20, 3:08 PM MSTSpecial Weather StatementPSR52 min
Jul 20, 3:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 20, 3:32 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Jul 20, 3:36 PM MSTSpecial Weather StatementPSR39 min
Jul 20, 3:47 PM MSTSpecial Weather StatementPSR43 min
Jul 20, 3:55 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 20, 4:23 PM MSTSpecial Weather StatementPSRLa Paz52 min
Jul 20, 4:30 PM MSTSpecial Weather StatementPSR45 min
Jul 20, 4:41 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Jul 20, 4:47 PM MSTSpecial Weather StatementPSRGila43 min
Jul 20, 4:53 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 20, 4:57 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.